Ohio, 2004

Damaging Winds in Ohio, August 19, 2004

August 19, 2004 · NWS CLE · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 9:45 PM EST, 3 hours earlier.

Area forecast discussion, Aug 18, 9:45 PM EST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1045 PM EDT WED AUG 18 2004

.SHORT TERM (EVENG NON UPDATE)
NO EVENG UPDATES PLANNED. CURRENT FCST LOOKS TO BE ON TRACK. 1ST
BATCH OF SHRA/TSTM HAS MOVD OUT OF THE FCST AREA THIS EVENG. THE
COMBO OF A S/W, MID LVL OMEGA, INCRSG DAYTIME HTG INSTBILITY SET OFF
SCT TSTMS, MST OF WHICH WERE NOT SVR BUT HAD THE POTENTIAL & RADAR
SIGNATURES TO BE SO. STORMS QUICKLY FADED BY SS. NXT THREAT OF TSTMS
WL ARRIVE IN THE THU PREDAWN AS AN XPANDG MCS OVR IL MARCHES E ALG
THE S END OF THE APCHG CDFNT. WNDS TO SHIFT FRM THE SW INTO THE NW
AFT THE FNTL PASS DURG THURS. A PD OF CLRG WL OCCUR DURG THE
AFTN/EVENG FRM THE N BUT WL BE SHORT-LIVED AS THE CDFNT RETURNS N
AND BECMS STNRY THRU NRN OH BY FRI MRNG. TEMPS TO BE RATHER MILD IN
THE MID/UPR 60S TNGT BUT ONLY RCH THE LWR/MID 70S ON THURS DUE TO
THE COOL NRLY FLOW.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)
WEAK CONVECTION HAS BEEN MOVING SLOWLY EAST ACROSS ILLINOIS AND
INDIANA WITH SOME CELLS DISSIPATING WHILE OTHERS DEVELOP.  A FEW
WEAK CELLS DEVELOPED OVER NORTH CENTRAL OHIO THIS AFTERNOON.  DEW
POINTS HAVE BEEN ON THE INCREASE THROUGH THE DAY AND HAVE CLIMBED
INTO THE UPPER 60S IN THE WEST AND SOUTHWEST PORTIONS OF THE
FORECAST AREA. MODEL SOUNDINGS INDICATE DESTABILIZATION WILL OCCUR
THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE FORECAST AREA.  SPC
HAS SHIFTED THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO ABOUT AS FAR
EAST AS CLEVELAND TO MANSFIELD LINE THIS PERIOD.  COLD FRONT IS
PROGGED TO MOVE SOUTHEAST OVER THE AREA TOWARD THE LATTER HALF OF
THE NIGHT.  NGM GUIDANCE RUNNING VERY LOW FOR POPS TONIGHT BUT FEEL
THIS IS UNDER DONE WITH THE FRONT MOVING THROUGH THE AREA SO WILL
RAISE POPS TO 60 PERCENT AFTER MIDNIGHT AND KEEP A 50 POP THIS
EVENING.

COLD FRONT IS PROGGED TO STALL ACROSS THE SOUTHERN PORTIONS OF THE
FORECAST AREA THURSDAY.  I THINK WITH THE FRONT BEING SO CLOSE...I
WILL KEEP AT LEAST A MINIMAL CHANCE OF SHOWERS AND THUNDERSTORMS.
FRONT BEGINS TO LIFT BACK NORTH AS A WARM FRONT THURSDAY NIGHT AND
UPWARD VERTICAL MOTION BEGINS TO INCREASE AS WELL. MOISTURE
CONVERGENCE WILL ALSO BE PRESENT HELPING TO ENHANCE PRECIPITATION
THREAT. WILL MENTION A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.

FRIDAY LOOKS LIKE IT IS SHAPING UP TO BE A WASH OUT AS WARM FRONT
BECOMES NEARLY STATIONARY OVER THE FORECAST AREA.  MODELS ARE ALL IN
AGREEMENT THAT WAVE OF LOW PRESSURE WILL MOVE NORTHEAST ALONG THE
FRONT FRIDAY AFTERNOON. FORECAST AREA ALSO BECOMES INFLUENCED BY THE
UPPER LEVEL RIGHT REAR QUAD OF THE JET STREAM AND WOULD LEAD ME TO
BELIEVE DEEPENING OF THE SURFACE LOW WILL OCCUR OVER THE FORECAST
AREA.  HENCE...POTENTIAL FOR PERIODS OF HEAVY RAIN EXPECTED...
ESPECIALLY FRIDAY AFTERNOON INTO THE EVENING PERIODS.  WILL BUMP UP
POPS TO LIKELY CATEGORY THROUGH THE DAY AS WAVE WILL BRING ENHANCED
PRECIPITATION TO THE AREA.

WILL NOT DEVIATE TOO MUCH FROM GUIDANCE TEMPERATURES THROUGH THE
PERIOD.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)
HIGH PRESSURE IS PROGGED TO BUILD EAST ACROSS THE AREA SATURDAY
PUMPING COLD AIR INTO THE AREA FROM THE NORTH.  DRIER AIR WORKS INTO
THE AREA BY MID AFTERNOON AND SHOULD BRING A QUICK END TO THE
PRECIPITATION.

EXPECTING STRONG SUBSIDENCE TO OCCUR SATURDAY NIGHT INTO SUNDAY AND
THIS SHOULD ALLOW SKIES TO GRADUALLY CLEAR OUT.  SUNDAY LOOKS TO BE
A PLEASANT DAY WITH LOTS OF SUNSHINE.

MONDAY WILL SEE SOME INCREASING CLOUDS BUT SHOULD REMAIN DRY THROUGH
THE DAY. ANOTHER COLD FRONT APPROACHES THE AREA MONDAY NIGHT INTO
TUESDAY. INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
WITH THE FRONT. WILL KEEP THIS MINIMAL CHANCE FOR NOW.

WITH COLD AIR FILTERING INTO THE AREA SATURDAY...FEELING IS THAT
MOST OF THE DAY WILL HOLD IN THE UPPER 60S BUT THEN AS SUN COMES OUT
SOME WARMING TO THE LOWER 70S IS LIKELY.  OTHER THAN THAT...WILL
STAY CLOSE TO LONG RANGE GUIDANCE TEMPERATURES THROUGH THE PERIOD.
&&

.AVIATION (18Z-18Z)...
EXPECT ISOLD/SCT TSTM TO DVPL DURG THE AFTN IN AXIS OF INSTAB ACRS
MUCH FA. OTRW SCT-BKN CU THIS AFTN AND ERY TNGT. BRING IN CAT
TSTMS/SHWRS ABT 3HRS AHEAD AND BEHIND FNT. FNT SHUD RCH TOL AREA
ARND 08Z CLRGG E AVN SITES ARND 12Z THU.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

EVENG UPDATE...20
SHORT TERM...LOMBARDY
LONG TERM...LOMBARDY
AVIATION...WCR
Hazardous weather outlook, Aug 18, 5:06 AM EST, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
606 AM EDT WED AUG 18 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191005-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
606 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...

SOME OF THE THUNDERSTORMS THAT DEVELOP TONIGHT COULD APPROACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 18, 7:54 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
854 PM EDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             TIFFIN                  41.12N 83.18W
08/18/2004  0.75 INCH        SENECA             OH   TRAINED SPOTTER

0345 PM     TSTM WND DMG     8 SSW TIFFIN            41.01N 83.24W
08/18/2004                   SENECA             OH   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN

0430 PM     HAIL             WILLARD                 41.05N 82.72W
08/18/2004  0.75 INCH        HURON              OH   TRAINED SPOTTER

0445 PM     TSTM WND DMG     BLOOMVILLE              41.05N 83.01W
08/18/2004                   SENECA             OH   TRAINED SPOTTER

            ONE TREE UPROOTED AND NUMEROUS BRANCHES DOWN ON ROAD.

0455 PM     HAIL             PERRYSVILLE             40.66N 82.31W
08/18/2004  0.75 INCH        ASHLAND            OH   TRAINED SPOTTER

&&

TK

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 19, 12:45 AM EST to 12:55 AM EST
Where
Marion County, New Bloomington
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.567, -83.383

Thunderstorm winds downed a large tree near New Bloomington. A truck struck the fallen tree resulting in serious injuries to the driver. A second tree was downed near Marion.

Thunderstorm Wind, Morrow

When
August 19, 1:15 AM EST to 1:30 AM EST
Where
Morrow County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -82.850

Thunderstorm winds downed many trees across the southern half of Morrow County. Scattered power outages were also reported.

Thunderstorm Wind, Knox

When
August 19, 2:00 AM EST
Where
Knox County, Gambier
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -82.217

Thunderstorm winds downed several trees and large limbs. Power outages were also reported in Gambier.

Thunderstorm Wind, Knox

When
August 19, 4:15 PM EST to 4:30 PM EST
Where
Knox County, Gambier
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -82.217

For the second time in less than 15 hours, severe thunderstorms moved across the Gambier area. Many trees and large limbs were downed in and just south of the town. Scattered power outages resulted from the downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420495, 5420493, 5420492, 5420494.